Weaning a Pet Off Prednisone

Discontinuing the use of prednisone suddenly can cause serious side effects in your pet. Weaning should be a gradual process.

Prednisone is a corticosteroid administered in the treatment of a number of conditions including allergies, adrenal gland deficiencies, joint diseases, as an immune system suppressor and more.

The use of prednosone has many beneficial effects, but stopping treatment at once is dangerous. It can cause Cushing’s Disease (too much cortisol released), Addison’s Disease (too little cortisol released) among the side effects.

Symptoms of Cushing’s Disease include increased thirst, urination and appetite, lethargy, muscle weakness, hair loss, diabetes, frequent UTIs (urinary tract infections),pancreatitis, etc. Addison’s Disease can produce fatigue, diarrhea, vomiting, muscle pain,etc.

Weaning your pet off prednisone can take several days or up to 2-5 weeks, depending on original dose and length of time on medication. Your veterinarian may choose to halve the dose or administer the dose every second day or both over a period of time. The dose is lowered until it is stopped.

Be sure to follow your vet’s instructions as given. Failure to do so can seriously affect the adrenal glands. If you notice anything unusual about your pet, notify your vet ASAP.

Facebook Comments

Comments

comments